How to Use Narcan - Banyan Detox Stuart

How to Use Narcan

 

Opioids are dangerous drugs that attach to opiate receptors in the brain, depressing the central nervous system and producing a calming effect. When an overdose occurs, a person can become unresponsive as their opioid receptors overflow. Symptoms of overdose include contracted pupils, shallow breathing, loss of consciousness, choking sounds, and pale or blue skin.1 If you see signs of overdose, it’s important to know how to use Narcan, aka naloxone, so you can reverse the person’s overdose.

Learn How to Use Narcan

An overdose can happen quickly, and its deadly effects can progress within minutes. Naloxone is a life-saving nasal spray or injection that reverses the effects of opioids by pushing opioids out of the opiate receptors in the brain, reviving an individual from an overdose. Typically, Narcan takes effect within minutes. There are several ways to administer Narcan; we outline the most popular methods below.

How to administer nasal spray Narcan:

  1. Check if the person is breathing. If they’re not breathing, perform rescue breathing before administering the Narcan.
  2. Open the Narcan. Remove any yellow or red caps. Then, remove the tip by twisting and gripping the clear plastic wings. You’ll then screw the capsule of naloxone into the syringe barrel. Follow assembly instructions on your specific product to ensure proper use; there should be a guide included.
  3. Spray into the nose. Tilt the head back and spray the Narcan into both nostrils. Use half for one nostril and half for the other.
  4. Continue rescue breathing. The nasal spray of Narcan can take up to 5 minutes to take effect, so continue rescue breathing while waiting for the Narcan to take effect.
  5. Administer another dose if necessary. If the individual does not revive from one dose, give them another dose after 3-5 minutes. Stronger opioids, such as fentanyl, may require multiple doses of Narcan.

Nasal Narcan is not the only form of this lifesaving drug that counteracts the effects of an opioid overdose. There is also an injectable form of the counteractive drug that many people use; it’s a Narcan injection that comes with different Narcan usage guides.

How to administer injectable naloxone:

  1. Check if the person is breathing. Perform rescue breathing if they’re having trouble breathing or not breathing at all.
  2. Prepare the injection. Ideally, you’ll use a longer needle to inject the naloxone. This is because it should be injected directly into the person’s muscle. Fill the needle with 1cc of naloxone; directions may be on the packaging.
  3. Inject a straight injection into a muscle. The injection should go into the muscle of the thigh, buttocks, or arm. Don’t insert the needle at an angle, administer the Narcan in a straight shot.
  4. Wait for it to take effect. As with the nasal spray, the injection of Narcan can take several minutes to take effect. Continue rescue breathing efforts while waiting.
  5. Inject another dose if needed. Stronger opioids may require several doses to safely revive a person from an overdose. Administer another dose if the first has not revived the individual.

If someone has overdosed, you always need to call 911. Narcan can help revive a person while waiting for paramedics to arrive, but they will need additional medical attention. Narcan uses are focused on reviving patients from deadly overdose symptoms, but often, additional medical attention is needed after naloxone administration to ensure the patient has safely recovered.

Once administered, Narcan’s effects can wear off within 30 – 90 minutes, so if the overdosing person has ingested a large number of opioids, they may need a second dose of Narcan to continue counteracting the effects of overdose.2 Calling 911 after administering the first round of naloxone can help ensure the overdosing individual gets the help they need.

What Happens if Narcan Is Given to a Sober Person?

So, what happens if Narcan is given to someone who doesn’t need it? What if a sober person is accidentally administered naloxone? The drug only works to reverse the effects of opioids and opioid overdose, so it will not have an effect on someone who is sober.2

What to Do After Using Narcan

Narcan is a lifesaving tool to help reverse the effects of opioid overdose, but it is no substitute for sobriety. Patients who have been revived with Narcan need drug detox and rehab to turn their lives around. We offer suboxone detoxification in Stuart to help people break free of their opioid addiction. Narcan alone cannot help someone get sober. If you need help getting sober, or if you have a loved one who needs help, call us today at 888-280-4763 to learn more about our drug detoxification in Stuart. With our opiate detox and treatment programs, sobriety is possible.

Sources:

  1. CDC – Overdose Information
  2. Anne Arundel County Department of Health – Naloxone: Frequently Asked Questions
 
 

From start to finish, we support blue collar workers in their journey of sobriety. Call 888-280-4763 to learn more about our blue collar worker detox and treatment programs.

Get the help you need today at Banyan.

Don't surrender your life to addiction, take control and get your life back today. We've helped thousands of people empower themselves to take back control of their lives. It's time for your roots to grow in new soil!


Alyssa
Alyssa
Alyssa is Banyan’s Director of Digital Marketing & Technology. After overcoming her own struggles with addiction, she began working in the treatment field in 2012. She graduated from Palm Beach State College in 2016 with additional education in Salesforce University programs. A part of the Banyan team since 2016, Alyssa brings over 5 years of experience in the addiction treatment field.